Hail, Choctaw
- When
- May 20, 6:45 PM CST to 6:47 PM CST
- Where
- Choctaw County, Yantley
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -88.383
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 .SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO THE SOUTHEAST STATES. && .SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING. AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM. POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND... THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK WITH HUMID DAYS. SUMMER IS ON US. .LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR SMALL. LITTLE CHANGE TO TEMPERATURES. && .MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE WINDS LESS THAN 15 KNOTS. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 89 68 89 / 40 05 0 05 PENSACOLA 70 88 69 86 / 40 05 0 05 DESTIN 72 86 71 84 / 40 05 0 05 EVERGREEN 65 88 62 89 / 50 05 0 05 WAYNESBORO 66 90 63 91 / 30 05 0 05 CAMDEN 65 89 62 90 / 50 05 0 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 10
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT FRI MAY 20 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 200 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE....REST OF TODAY AND TONIGHT... A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 ALZ051>060-MSZ067-210400- BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE- WASHINGTON-WAYNE-WILCOX- 315 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI... WAYNE. IN SOUTH ALABAMA... CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH... BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL OPP 31.28N 86.26W
05/20/2005 1.00 INCH COVINGTON AL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND IN
OPP...EVENT LASTED AROUND 10 MINUTES FROM 610 TO 620 PM
&&
CULLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
637 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OPP 31.28N 86.26W
05/20/2005 0.88 INCH COVINGTON AL PUBLIC
PENNY TO NICKEL SIZED HAIL COVERING THE GROUND
&&
CULLENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 720 PM CDT FRI MAY 20 2005 ALZ061>064-FLZ001>006-GMZ630-650-655-MSZ075-076-078-079-210600- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-ESCAMBIA COASTAL- ESCAMBIA INLAND-GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND- OKALOOSA COASTAL-OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL- SANTA ROSA INLAND-STONE- 720 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 306 EFFECTIVE UNTIL 1 AM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI... GEORGE...PERRY...GREENE...STONE. IN SOUTHWEST ALABAMA... BALDWIN...MOBILE. IN THE WESTERN FLORIDA PANHANDLE... ESCAMBIA...SANTA ROSA...OKALOOSA. ALSO...SEVERE THUNDERSTORM WATCH NUMBER 302 REMAINS IN EFFECT UNTIL 11 PM THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 13/JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 740 PM CDT FRI MAY 20 2005 ALZ053-054-210130- CLARKE-WILCOX- INCLUDING THE CITIES OF...CAMDEN... 740 PM CDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS ARE MOVING OVER NORTHERN CLARKE AND WILCOX COUNTIES... AT 740 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES EAST OF REHOBOTH TO 8 MILES NORTHWEST OF SHAWNEE...AND MOVING SOUTH AT 25 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... MILLERS FERRY...ANNE MARIE...BOYKIN...SHAWNEE...SUNNY SOUTH...PINE HILL...YELLOW BLUFF AND THOMASVILLE THROUGH 830 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THESE COUNTIES.
The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450693.